Anxiety about Anti-anxiety meds

By Dr. Marie Hartwell-Walker

Hi, I was on Lexapro 20 mg for about 3 years for anxiety/panic/depression and did great. So great, that in Sept 07 I decided to quit taking it. Big mistake! I was fine for several months, but now that I look back I can see that the anxiety was building up again. Finally, in Feb 08 I started getting severe anxiety with occasional panic attacks. I began taking lexapro at 10 mg in Jan. and bumped it to 20 mg when my attacks started. I’ve been at Lexapro 20 mg for 4 weeks now. I was taking the Lexapro once a day in conjunction with xanax .25 2x day.

I’ve been trying to be positive waiting for the Lexapro to kick back in. I managed to knock the xanax down to .125 mg 2x a day after a week and a half, and then after another week I quit the xanax completely. I quit xanax last wednesday and while I was anxious, I remained under control. However, these past 2 days I’ve been very anxious. I started getting panicky earlier and took a .125 mg xanax. I’m feeling a bit better, but I’m starting to get very nervous that the Lexapro is not working. I thought that it should’ve kicked in by now and that I’d be back to normal.

I’ve been seeing a social worker which helps, but the fact that I’m not back to normal yet is really starting to get me depressed. I was curious as to what you think regarding the fact that its been 4 weeks and I’m not back to my old self. I think I remember the last time I took it that it was doing great by 4 weeks. Do you think I need to look into another medication? I hate taking the benzos and I’m nervous about having to take something new as I hear tons of negative things about the side effects. Any info you can provide would be greatly appreciated. Thank you so much!

A: I’m not an MD so I don’t have the expertise to comment on your medications. I encourage you to go back to your doctor with your concerns. But I ask you to consider whether you just might be so anxious about whether the meds are working that you are undermining their effectiveness. You said you are working with a social worker as well as a doctor. That’s great. I hope the two of you are practicing ways to work with your medication so that you can settle down. Breathing exercises, self-hypnosis, using your imagination to get yourself to a calmer place, etc. can help you feel more in control. Anxiety can wear a person out.

Take extra good care of yourself and get some exercise every day. Pay attention to your diet and get enough sleep. Using a holistic approach that includes many of these elements will help you feel much better.

I wish you well.
Dr. Marie

Photo

 

 

Last reviewed: By John M. Grohol, Psy.D. on 17 Mar 2008

APA Reference
Hartwell-Walker, D. (2008). Anxiety about Anti-anxiety meds. Psych Central. Retrieved on October 26, 2014, from http://psychcentral.com/ask-the-therapist/2008/03/17/anxiety-about-anit-anxiety-meds/